Virginia, 2008

Tornado and Hail in Virginia, August 2, 2008

August 2, 2008 · NWS LWX · 11 events in 5 counties and zones

A cold front passing through the region combined with an unstable atmosphere to trigger showers and thunderstorms. Some thunderstorms were severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passing through the region combined with an unstable atmosphere to trigger showers and thunderstorms. Some thunderstorms were severe, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 9:57 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 2, 9:57 AM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 AM EDT SAT AUG 2 2008

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MVE ACROSS THE REGION THIS EVENING
PUSHING A STRONG COLD FRONT THROUGH THE AREA LATER THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON SOME
POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL. HIGH PRESSURE
WILL BUILD ACROSS THE AREA SUNDAY THROUGH MONDAY. ANOTHER FRONT
WILL IMPACT THE REGION DURING THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FIRST ROUND OF TSRA HAS EXITED THE AREA BUT ATMOSPHERE REMAINS
VERY MOIST AND THE APPROACH OF A STRONG UPPER LVL DISTURBANCE
LATER TODAY INDICATES THAT THERE WILL BE ANOTHER ROUND OF TSRA
THIS AFTERNOON. MORNING CLOUDS ARE ALREADY THINING OUT MEANING
THAT THERE WILL BE ENOUGH BREAKS FOR ADEQUATE
HEATING/DESTABILIZATION FOR POTENTIAL SVR STORMS LATER THIS
AFTERNOON.

LATEST WRF MODELS AND RUC40 INDICATE THAT AREAS ALONG I-95 STAND
THE BEST CHANCE FOR EXPERIENCING SVR WX. TIMING LOOKS TO BE
BETWEEN 3PM AND 8PM. WOULD ANTICIPATE A SEVERE WEATHER WATCH LATER TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
THE FRONT WILL BE MOVING EAST OF THE FORECAST AREA BY EARLY
EVENING...TAKING WITH IT MOST OF THE CONVECTION. WILL CONTINUE
SLIGHT CHANCE TO CHANCE POPS ALONG AND EAST OF THE INTERSTATE 95
CORRIDOR THROUGH EARLY EVENING. NOT A LOT OF DRYING OR INCREASED
WINDS BEHIND THIS FRONT...SO WILL HAVE TO LOOK OUT FOR FOG LATE
SATURDAY NIGHT INTO EARLY SUNDAY MORNING.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
NO CHANGES MADE TO THE LONG TERM GRIDS DUE TO ACTIVE WEATHER
OVERNIGHT. AN UPPER LOW WILL SLIDE EAST ACROSS NEW
ENGLAND...BRINGING NOTABLE HEIGHT RISES ACROSS THE REGION EARLY NEXT
WEEK. ZONAL FLOW TAKES OVER MID WEEK...AND A COLD FRONT IS EXPECTED
ON WEDNESDAY. THIS WILL BE THE NEXT SIGNIFICANT CHANCE OF
CONVECTION.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE
AREA EARLY THIS MORNING...THEN AGAIN EARLY THIS AFTERNOON. WILL TRY
TO PIN DOWN TIMING WITH MORNING ACTIVITY AS STORMS PROGRESS EAST.
SECOND ROUND OF STORMS WILL DEVELOP DURING THE LATE MORNING THROUGH
NOON AND MOVE EAST. THE WASHINGTON AND BALTIMORE METRO TERMINALS
HAVE THE BETTER CHANCES OF SEEING THE STRONGEST STORMS BETWEEN NOON
AND 5PM. TIMING REMAINS UNCERTAIN...SO 12Z TAFS WILL MOST LIKELY
MAINTAIN THE VICINITY THUNDERSTORMS.

THE COLD FRONT WILL MOVE THROUGH THE REGION TODAY...AND EAST OF THE
AREA THIS EVENING. RELATIVELY LIGHT WEST TO NORTHWEST WINDS ARE
EXPECTED BEHIND THE FRONT TONIGHT. LOCATIONS THAT SEE RAIN TODAY AND
CLEARING SKIES TONIGHT MAY SEE SOME FOG LATE TONIGHT INTO EARLY
SUNDAY MORNING.

NO SIGNIFICANT WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY.
THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY.

&&

.MARINE...
SOUTHERLY WINDS WILL CONTINUE AHEAD OF THE APPROACHING COLD
FRONT. THIS WOULD LEAD TO CHANNELING UP THE BAY AND PORTIONS OF
THE POTOMAC THIS MORNING AND AFTERNOON. HOWEVER...ONGOING
CONVECTION COULD DISRUPT THAT FLOW. EITHER WAY...WIND GUSTS TO 20
KNOTS WILL BE POSSIBLE TODAY OVER THE WATERS. THEREFORE...WILL
RAISE A SMALL CRAFT ADVISORY THROUGH EARLY EVENING. THUNDERSTORMS
MOVING OVER THE WATERS TODAY WILL LIKELY PROMPT SPECIAL MARINE
WARNINGS.

STRONG SOUTHERLY FLOW WILL BE PRESENT TUESDAY NIGHT AND WEDNESDAY AS
A COLD FRONT APPROACHES.  THIS MAY REQUIRE A SMALL CRAFT ADVISORY TO
BE POSTED IN SUBSEQUENT SHIFTS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...ROSA
PRODUCTS...SAR/SMZ
Hazardous weather outlook, Aug 2, 10:02 AM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1102 AM EDT SAT AUG 2 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1102 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON ALONG
AND AHEAD OF AN APPROACHING FRONTAL BOUNDARY. SOME OF THE STORMS
COULD BECOME SEVERE ESPECIALLY EAST OF THE INTERSTATE 95 CORRIDOR WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. A SEVERE
WEATHER WATCH MAY BE REQUIRED LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON TUESDAY AND WEDNESDAY...MAXIMUM DAYTIME HIGH TEMPERATURES MAY
APPROACH 100 DEGREES WITH HEAT INDICES NEAR 105. A COLD FRONT IS
EXPECTED ON WEDNESDAY ALONG WITH A CHANCE OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL LIKELY BE REQUIRED EARLY THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-031000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1102 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL REDEVELOP ON LATE THIS MORNING
ALONG AND AHEAD OF AN APPROACHING FRONTAL BOUNDARY. SOME OF THE
STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON TUESDAY AND WEDNESDAY...MAXIMUM DAYTIME HIGH TEMPERATURES MAY
APPROACH 100 DEGREES WITH HEAT INDICES NEAR 105. A COLD FRONT IS
EXPECTED ON WEDNESDAY ALONG WITH A CHANCE OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL LIKELY BE REQUIRED EARLY THIS AFTERNOON.

In the hours before

Local storm report, Aug 2, 8:00 AM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 AM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     HAIL             PASADENA                39.11N 76.55W
08/02/2008  E0.75 INCH       ANNE ARUNDEL       MD   TRAINED SPOTTER

            PENNY SIZED HAIL IN PASADENA

0542 AM     TSTM WND GST     10 E PINEHURST          39.21N 76.25W
08/02/2008  M58.00 MPH       ANZ531             MD   BUOY

&&

ROSA
Special weather statement, Aug 2, 8:05 AM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 AM EDT SAT AUG 2 2008

VAZ027-028-WVZ050-055-021345-
FREDERICK VA-HAMPSHIRE WV-HARDY WV-SHENANDOAH VA-
905 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH...HARDY...HAMPSHIRE AND
FREDERICK COUNTIES...

AT 905 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF BEAN SETTLEMENT...MOVING EAST AT 23 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF INKERMAN...KIRBY...BAKER...RIO...MCCAULEY...
WARDENSVILLE...CAPON SPRINGS AND GRAVEL SPRINGS WILL BE AFFECTED BY
THIS STORM.

ROSA
Special weather statement, Aug 2, 12:46 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT SAT AUG 2 2008

VAZ026-WVZ054-021830-
PENDLETON WV-ROCKINGHAM VA-
146 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT PENDLETON AND ROCKINGHAM
COUNTIES...

AT 146 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTH OF DEER RUN...MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BEHIND THIS
STORM...WITH NEARLY THE SAME MOVEMENT.

THE COMMUNITIES OF YANKEETOWN AND DEER RUN WILL BE AFFECTED BY THIS
STORM.

GMS
Special weather statement, Aug 2, 1:17 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT SAT AUG 2 2008

VAZ026-021900-
ROCKINGHAM VA-
217 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT NORTHERN AND WESTERN ROCKINGHAM
COUNTY...

AT 217 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF YANKEETOWN...MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RANIFALL...SMALL
HAIL AND WIND GUSTS TO 40 MPH.

THE COMMUNITIES OF BROADWAY AND MASSANUTTEN WILL BE AFFECTED BY THIS
STORM. FURTHER DEVELOPMENT MAY AFFECT AREAS JUST NORTH OF THE
HARRISONBURG AREA BY 245 PM EDT.

GMS
Special weather statement, Aug 2, 1:30 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT SAT AUG 2 2008

VAZ027-029-021915-
PAGE VA-SHENANDOAH VA-
230 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT CENTRAL PAGE AND SOUTHERN
SHENANDOAH COUNTIES...

AT 230 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTHWEST OF HAMBURG...MOVING EAST AT 21 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...SMALL
HAIL AND WIND GUSTS TO 40 MPH.

THE COMMUNITIES OF QUICKSBURG...LEAKSVILLE AND LURAY WILL BE
AFFECTED BY THIS STORM.

GMS
Special weather statement, Aug 2, 1:34 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT SAT AUG 2 2008

MDZ003-004-021915-
FREDERICK MD-WASHINGTON MD-
234 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON AND FREDERICK
COUNTIES...

AT 234 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF HALFWAY...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...SMALL
HAIL AND WIND GUSTS TO 40 MPH.

THE COMMUNITIES OF HAGERSTOWN...BOONSBORO AND WOLFSVILLE WILL BE
AFFECTED BY THIS STORM.

GMS

The radar

The Sterling radar (KLWX), 129 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
August 2, 1:40 PM EST
Where
Rockingham County, 2.63 mi SW of Melrose
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.470, -78.830

Several trees were down just northeast of Harrisonburg.

Tornado, Rockingham

When
August 2, 2:00 PM EST to 2:15 PM EST
Where
Rockingham County, 1.26 mi SSW of Elkton to 1.2 mi SSW of Elkton
Rating
EF0
Path length
0.24 mi
Path width
70 yd
Reported by
NWS Storm Survey
Coordinates
38.403, -78.629

At about 3:06 PM a small EF-0 tornado briefly touched down in the southwest part of Elkton. Touchdown was on the banks of the south fork of the Shenandoah River along Park Avenue. It snapped and uprooted about a dozen large hardwood trees in various directions as it traveled west to east. It crossed 4th Street and then lifted shortly after it crossed South 5th Street. An eyewitness in the damaged area reported a swirling wind in the trees as the storm moved through. Another eyewitness also reported a descending funnel cloud from a vantage point 2 miles southwest of Elkton. The path width was about 70 yards. The path length was about one quarter of a mile.

Hail, Rockingham

When
August 2, 2:03 PM EST to 2:06 PM EST
Where
Rockingham County, 0.69 mi N of Elkton to 0.69 mi S of Elkton
Measured
1 in hail
Reported by
Public
Coordinates
38.430, -78.620

Hail one inch in diameter was reported by the public around Elkton.

Thunderstorm Wind, Rockingham

When
August 2, 2:06 PM EST to 2:07 PM EST
Where
Rockingham County, 0.87 mi SSW of Elkton to 0.62 mi SE of Elkton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.408, -78.626

Emergency Management reported numerous trees down near Elkton.

Thunderstorm Wind, Madison

When
August 2, 2:36 PM EST
Where
Madison County, 0.69 mi N of Rochelle
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.290, -78.270

Law Enforcement reported trees down in Rochelle.

Thunderstorm Wind, Madison

When
August 2, 2:38 PM EST
Where
Madison County, 2.07 mi N of Rochelle
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.310, -78.270

Emergency Management reported a tree on a house at Route 231 and Shelby Road.

Thunderstorm Wind, Orange

When
August 2, 2:53 PM EST
Where
Orange County, Old Somerset
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.220, -78.220

The county official reported several trees down in Old Somerset.

Thunderstorm Wind, Alexandria (C)

When
August 2, 4:28 PM EST
Where
Alexandria (C) County, 0.54 mi W of Alexandria
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.820, -77.090

The fire department reported a tree down on a car at the 100 block of West Braddock street in Dey Rey.

Thunderstorm Wind, Alexandria (C)

When
August 2, 4:29 PM EST
Where
Alexandria (C) County, 1.28 mi ESE of Alexandria
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.810, -77.060

A trained spotter reported large trees down in the community of Rosemont.

Hail, Fairfax

When
August 2, 6:35 PM EST
Where
Fairfax County, 1.75 mi NW of Centreville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -77.440

A trained spotter reported hail one inch in diameter near Centreville.

Hail, Fairfax

When
August 2, 6:37 PM EST
Where
Fairfax County, 0.69 mi N of Centreville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.840, -77.420

A trained spotter reported penny sized hail at the intersection of Pickwick Road and Lee Highway near Centreville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyThe tornado archive for Virginia, 2008Warnings in Virginia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136697, 130075, 130099, 130079, 130096, 130095, 130097, 130091, 130092, 130093, 130094.